Q. My cat had an episode the other day where his body kind of tensed up and then relaxed a number of times in succession. It seemed like he wasn’t really aware of what was going on, and his teeth were chattering. The strange behavior lasted only a couple of minutes, and then he came completely back to himself. But I keep thinking about it. Is it just a weird cat behavior or something I should be concerned about?
Vineland, New Jersey
Dear Mr. Muzze,
A. Get your cat to the doctor. What you are describing are some of the classic signs of a seizure, experienced by 1 to 2 percent of all cats. Many cats lose consciousness altogether, and some void involuntarily. Also, during a seizure you may see a cat’s lips pulled back.
In some cases, a seizure manifests itself by a cat acting robotically, staring straight ahead and pacing in large circles. During the seizure he will not respond to his owner, and then he will snap out of it as suddenly as the seizure took hold. Other possible signs: shaking of all four limbs and twitching of the face.
If the veterinarian can find a cause for the seizure (and your cat may have already had more than one by now), he can take steps to treat the underlying disorder so that the brain circuitry doesn’t keep misfiring and cause further harm. Commonly, the disorder is low blood sugar or liver disease. But the cause for seizures can also range from serious viral infections to tumors that lead to too much intracranial pressure, toxicities, and kidney disease.
In instances where a cause for the seizures cannot be found, they are often termed epilepsy. These are actually significantly more common than seizures for which a medical cause can be determined and treated. In such cases, a cat will probably be prescribed anti-convulsant therapy such as phenobarbital. Most cats respond well to it, although others need a different drug, such as Keppra. Some have to be on a drug for the rest of their lives, but in certain cases, the seizures gradually taper off to the point that the pet can gradually be weaned from the drugs.